Florida, 2017

Funnel Cloud in Florida, August 2, 2017

August 2, 2017 · NWS MLB · 1 event in 1 county or zone

A citizen observed a funnel cloud approximately 10 miles south of St. Cloud, close to a line of showers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A citizen observed a funnel cloud approximately 10 miles south of St. Cloud, close to a line of showers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 2, 1:46 PM EST, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 2, 1:46 PM EST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
246 PM EDT Wed Aug 2 2017

.DISCUSSION...

...Increasing Precipitation Chances Into Thursday...
...Heat Index Values 100 to 105 Thursday and Friday...

Current-Tonight...Earlier mentioned convective cluster moving inland
with upper cloud shield out ahead of it. This will limit maximum
heating across some of our northern/central areas. 915 MHZ Cape wind
profilers still predominantly SWRLY this afternoon. Storm steering
flow remains around 20 mph toward the northeast. Low level ridge
axis venturing northward from south FL towards the south-central
peninsula. PWAT values remain deeply moist in upwards of 2 inches
areawide. Recent radar trends show developing/increasing convective
coverage/intensity over our western CWA. This trend will continue
eastward into late afternoon/early evening. Much of this activity
will continue off of the east coast and become a threat to small
craft boating on the intracoastal and near shore Atlc waters.
Additional intensification of convection may occur near the
Space/Treasure coasts as a struggling ECSB has developed here.

Storm threats to include torrential downpours with any training of
cells leading to minor/nuisance flooding of prone areas or locations
that have received abundant rainfall recently. Frequent lightning
and gusty winds all in play. Diurnal precip will wind down late this
evening and overnight. Min temps in the L/M70s. S/SW surface winds
becoming light again this evening.

Thu-Thu night...Atlantic ridge axis to move from south-central FL
into the central peninsula during the day. Early morning light
SSW/SW winds will back to ESE/SE from the east coast inland as the
ECSB develops and moves slightly further inland on this day,
especially across the Treasure Coast. SCT tsra forecast for the
afternoon/evening. Another day of PWATs flirting with 2.00 inches,
but models do show drying moving up from the south late Thu
afternoon and overnight. SW steering flow still stout at 20-25 mph.
Highs mainly L90 areawide. Lows in the 70s.

...Previous Extended Forecast Discussion...

Fri-Fri Night... The mid level ridge will strengthen from S FL
eastward across the Atlantic as the the low level ridge lifts
northward toward central FL. With the building ridge aloft rain
chance will be substantially lower than Thursday with dry weather
for the Treasure coast and a slight chance for afternoon storms
across northern areas and the interior. Highs will range from the
lower 90s coast to the mid 90s interior.

Sat-Thu... The mid level ridge east of the state and the low level
ridge axis transitioning northward into next week will continue a
low level south-southeast to southeast flow across the area. Shower
and thunderstorm chances will average in the scattered range over
the weekend into next week with overall lower rain chances along the
immediate coast with the east coast sea breeze moving inland each
afternoon. Highs will reach around 90 to the lower 90s near the east
coast and in the lower to mid 90s across the interior each day. Lows
in the mid to upper 70s.

&&

.AVIATION...SCT-NMRS forecast convection this afternoon/evening
will gradually dissipate later tonight with cloud debris thinning
overnight. Tempo IFR/MVFR in showers/storms. LLVL ridge axis will
build from south-central FL late today into the central peninsula on
Thu. One more active day for convection Thu afternoon before drying
forecast to move into the area Thu night-Fri.

&&

.MARINE...Afternoon-Tonight...The Atlc high pressure ridge axis will
slowly build north into south-central FL. Flow will vary from SSW-
SSE through the period with speeds generally around 10 kts. Seas
mainly 2-3 ft. Mariners will need to watch for offshore moving
convection later today and tonight especially north of Sebastian
Inlet. Locally higher winds/seas invof storms. Lightning, torrential
downpours, and gusty winds all a threat to mariners. Dominant pds 7-
8sec.

Thu-Thu Night...The ridge axis will keep pushing slowly north into
the central FL peninsula. Winds S/SW ahead of ridge and S/SE behind
it. Speeds may increase over the open Atlc from around 10 kts to 10-
15 kts. Offshore storm steering flow, especially north of Sebastian
Inlet. Seas continue 2-3 ft.

...Previous Extended Marine Forecast Discussion...

Fri...South winds to 10 knots in the morning will become southeast
10-15 knots into the afternoon with a lower coverage of showers and
storms with drying from the mid level ridge aloft expected. Seas 3
ft central/nrn waters to 2 ft south.

Sat-Sun...S/SE winds Saturday will become southeast 10-15 knots
Sunday with seas 3 ft near shore to 3-4 ft offshore as winds pick up
some and an east swell continues.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  90  75  92 /  50  60  40  40
MCO  74  93  76  95 /  50  50  30  20
MLB  76  92  77  92 /  50  40  30  10
VRB  74  92  76  92 /  40  30  20  10
LEE  75  90  75  96 /  50  60  30  40
SFB  75  92  76  96 /  50  60  30  30
ORL  75  92  77  96 /  50  50  30  30
FPR  75  93  75  92 /  40  30  20  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

FORECAST GRIDS...Sedlock
AVIATION/RADAR/IMPACT WEATHER...Cristaldi
Hazardous weather outlook, Aug 2, 2:19 PM EST, 4 hours 1 minute before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
319 PM EDT Wed Aug 2 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-030300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
319 PM EDT Wed Aug 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
A deep and steady southwest flow will tap high moisture over the
Gulf of Mexico and pull it across central Florida this afternoon and
early evening. At the same time, cool air aloft will slowly work its
way into the state, making the local airmass more unstable. As a
result, showers and thunderstorms will be scattered to numerous over
most of east central Florida. The main storm hazards will be
frequent lightning strikes and wind gusts between 40 and 50 mph.

.FLOOD IMPACT...
Soil moisture across east central Florida is high due to recent
heavy rain. Widespread showers and thunderstorms today could
produce additional heavy rain, leading to ponding on roadways and
other poorly drained areas.

.RIP CURRENT IMPACT...
Long period northeast swells will produce a moderate rip current
threat along area beaches today. The threat level will peak between
3:00 PM and 7:00 PM due to tidal effects. Check with ocean rescue
personnel about hazards when arriving at the beach. Only swim near a
lifeguard and never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Widespread showers and thunderstorms are expected this afternoon and
evening. Storm motion will be to the east-northeast at 15 to 20 mph.
Wind gusts to around 35 knots will be possible with a few of the
storms especially over inland lakes, as well as the Intracoastal and
nearshore Atlantic waters as the storms move offshore.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Scattered showers and storms with a potential for heavy rainfall are
expected across east central Florida on Thursday. Minor flooding of
roadways and poor drainage areas is possible along with a few
stronger storms producing frequent lightning strikes and strong
gusty winds.

Very warm temperatures and high humidity will combine Thursday and
Friday to create the potential for dangerous heat illnesses.

An elevated rip current risk will continue at area beaches through
late week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Bragaw/Sedlock

In the hours before

Local storm report, Aug 2, 3:09 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
409 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     4 NNE PORT SAINT JOHN   28.53N 80.77W
08/02/2017  M39 MPH          AMZ552             FL   OTHER FEDERAL

            USAF TOWER KSC-1007 MEASURED WIND GUST OF 34KT/39MPH FROM
            WSW. TOWER 1007 THEN REPORTED GUST OF 36KT AT 405PM.

&&

JRS
Local storm report, Aug 2, 3:11 PM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
411 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     3 WNW CAPE CANAVERAL    28.40N 80.65W
08/02/2017  M44 MPH          BREVARD            FL   OTHER FEDERAL

            USAF TOWER KSC-0300 MEASURED WIND GUST OF 38KT/44MPH FROM
            SW

&&

JRS
Local storm report, Aug 2, 3:16 PM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
416 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     4 NW HAULOVER CANAL     28.78N 80.80W
08/02/2017  M41 MPH          BREVARD            FL   OTHER FEDERAL

            USAF TOWER KSC-0421 MEASURED WIND GUST OF 36KT/41MPH FROM
            SW

&&

JRS
Local storm report, Aug 2, 3:27 PM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
427 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     8 SSE PLAYALINDA BEACH  28.54N 80.57W
08/02/2017  M43 MPH          BREVARD            FL   OTHER FEDERAL

            USAF TOWER KSC-0108 MEASURED WIND GUST OF 37KT/43MPH FROM
            SW

&&

JRS
Special weather statement, Aug 2, 3:59 PM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Melbourne FL
459 PM EDT WED AUG 2 2017

FLZ058-022200-
Okeechobee FL-
459 PM EDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OKEECHOBEE COUNTY
UNTIL 600 PM EDT...

At 458 PM EDT, Doppler radar was tracking a strong thunderstorm near
Basinger, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Basinger, Fort Drum and Kissimmee Prarie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2734 8105 2735 8103 2736 8103 2738 8107
      2738 8109 2745 8116 2764 8101 2764 8098
      2758 8078 2756 8078 2756 8072 2755 8068
      2752 8068 2723 8093
TIME...MOT...LOC 2058Z 196DEG 27KT 2745 8095

Johnson
Special weather statement, Aug 2, 5:02 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Melbourne FL
602 PM EDT WED AUG 2 2017

FLZ059-064-022300-
St. Lucie FL-Martin FL-
602 PM EDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. LUCIE AND
WESTERN MARTIN COUNTIES UNTIL 700 PM EDT...

At 601 PM EDT, Doppler radar was tracking a strong thunderstorm near
J And S Fish Camp, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Indiantown and White City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2699 8053 2710 8066 2711 8066 2712 8068
      2716 8068 2751 8040 2728 8024
TIME...MOT...LOC 2201Z 212DEG 10KT 2713 8059

Johnson

The radar

The Melbourne radar (KMLB), 60 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Osceola

When
August 2, 6:20 PM EST to 6:25 PM EST
Where
Osceola County, 3.66 mi E of Cypress Lake
Reported by
Public
Coordinates
28.100, -81.270

A citizen observed a funnel cloud which developed along the leading edge of a line of dissipating showers to the south of St. Cloud. The funnel was reported to last 5 minutes and video of the funnel cloud was obtained via social media.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705748.